WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Combining Migraine Meds With Antidepressants Safe

Last updated:

Taking certain migraine medications in combination with antidepressants does not increase the risk of serotonin syndrome, according to a new study published in JAMA Neurology. In 2006, the FDA issued an advisory about triptan migraine drugs being associated with serotonin syndrome when combined with selective serotonin reuptake inhibitors (SSRIs) and selective norepinephrine reuptake inhibitors (SNRIs), which are both a common class of antidepressants. However, researchers are suggesting that the advisory should be reconsidered based on new findings.

Over the course of 14 years, researchers analyzed over 47,000 people who were prescribed triptan migraine drugs. Out of that demographic, 21% to 29% of people took antimigraine meds and antidepressants at the same time.

The results indicated that serotonin syndrome was rare in patients who took antimigraine drugs in combination with SSRIs and SNRIs. Serotonin syndrome was suspected in 17 patients. Only 2 patients were classified as having definite serotonin syndrome, while 5 patients were classified as having possible serotonin syndrome. Based on the new findings, the researchers believe that the 2006 FDA advisory is invalid.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x